Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS North Platte, NE

June 27, 2017Arthur County, Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2017, 6:13 PM MDT for Arthur County, Keith County, Perkins County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 6:13 PM MDT (00:13 UTC)
Expired
Jun 27, 2017, 7:00 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arthur County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:16 PM MDTTSTM WND GST 59Kingsley Dam, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2312 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS53 KLBF 280013
SVRLBF
NEC005-101-135-280100-
/O.NEW.KLBF.SV.W.0052.170628T0013Z-170628T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
613 PM MDT TUE JUN 27 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Arthur County in west central Nebraska...
  Northwestern Perkins County in southwestern Nebraska...
  Central Keith County in southwestern Nebraska...

* Until 700 PM MDT

* At 613 PM MDT, severe thunderstorms were located along a line
  extending from near Arthur to 11 miles northeast of Venango, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ogallala, Arthur, Brule, Lemoyne, Keystone, Roscoe, Kingsley Dam,
  Haythorn Lake, Broganville, McKeag, Lake View Campground, Calora
  and Three Mile Lake.

This includes the following highways...
 Highway 61 between mile markers 73 and 128.
 Highway 92 between mile markers 129 and 178.
 Interstate 80 in Nebraska between mile markers 116 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 10196 4161 10180 4168 10141 4092 10157
TIME...MOT...LOC 0013Z 252DEG 27KT 4159 10179 4092 10195 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
135 
WWUS53 KLBF 280032
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
632 PM MDT TUE JUN 27 2017

NEC005-101-135-280100-
/O.CON.KLBF.SV.W.0052.000000T0000Z-170628T0100Z/
Arthur NE-Perkins NE-Keith NE-
632 PM MDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN ARTHUR...NORTHWESTERN PERKINS AND CENTRAL KEITH
COUNTIES...

At 631 PM MDT, severe thunderstorms were located along a line
extending from near Arthur to 8 miles north of Grant, moving east at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ogallala, Arthur, Brule, Lemoyne, Keystone, Roscoe, Kingsley Dam,
Haythorn Lake, Broganville, McKeag, Lake View Campground, Calora and
Three Mile Lake.

This includes the following highways...
 Highway 61 between mile markers 73 and 128.
 Highway 92 between mile markers 129 and 178.
 Interstate 80 in Nebraska between mile markers 116 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 10196 4161 10180 4168 10141 4092 10157
TIME...MOT...LOC 0031Z 252DEG 27KT 4163 10162 4096 10179 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
478 
WWUS53 KLBF 280051
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
651 PM MDT TUE JUN 27 2017

NEC005-101-135-280101-
/O.EXP.KLBF.SV.W.0052.000000T0000Z-170628T0100Z/
Arthur NE-Perkins NE-Keith NE-
651 PM MDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARTHUR...
NORTHWESTERN PERKINS AND CENTRAL KEITH COUNTIES WILL EXPIRE AT 700 PM
MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southwestern and west central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4090 10196 4161 10180 4168 10141 4092 10157
TIME...MOT...LOC 0051Z 252DEG 27KT 4168 10143 4101 10160 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:39 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 27, 5:39 PM MDT, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
639 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Jun 27 2017

A blend of the GFS1hr, HRRR, HRRR experimental, and RAP models
suggests a 40-60 mile shift west with the QLCS forecast to develop
this evening. This would be from Sutherland to Mullen to Merriman.
It is possible this is related to backing low level winds early this
evening or slower initiation and evolution.

The storm mode follows the SPC forecast with very large hail along
and west of highway 83 and wind damage along and east of highway 83.
The 850 mb HRRR winds surge from the west as the model depicted QLCS
moves through Custer County.

There is a chance that very warm air aloft could cap the atmosphere
and limit storm coverage to isolated coverage late this afternoon.
The pacific cold front is forecast to cool 700mb temperatures and
weaken the cap allowing more storm development across Ncntl Neb.

All of the severe weather should exit Ncntl Neb around 06z or so
with some lingering general thunderstorms thereafter. Wednesday is a
dry forecast. H700mb temperatures fall slowly throughout the day
wind northwest winds. A blend of guidance plus bias correction
suggested lows in the 50s and 60s tonight with highs in the 80s
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Jun 27 2017

Another fairly deep upper level low moves through Srn Canada
Wednesday night and Thursday. The model consensus suggests
thunderstorms form Wednesday night and last throughout the day
Thursday. Temperatures at h700mb remain cool limiting instability.
The NAM and GFS indicate less than 1000 j/kg of elevated CAPE at
night. There is a chance daytime heating could produce sufficient
instability Thursday afternoon across Srn Neb, generally along and
south of Interstate 80. SPC was generous with the SWODY3 outlook
covering nearly all of the forecast area with 5 percent severe
weather potential. This is likely the result of uncertainty of the
position of a frontal boundary left by the storm activity tonight.

An opportunity for severe weather develops Sunday and Sunday night.
500mb winds pick up to 35 to 45 kts and the GFS indicates reasonable
MLCAPE, 2500 j/kg. The flow aloft is northwest and the cap is
weak...10-12C. The ECM is in agreement with the GFS. The ECM
indicates sfc based CAPE near 3000 j/kg, K indices in the 30s and
Total Totals in the mid to upper 50s. Both models produce
substantial QPF.

All other thunderstorm chances are isolated and no significant heat
wave conditions are shown by the models. A hot-prod develops Sunday
across Swrn Neb and H700mb temperatures spike to around 12C. This
could easily produce highs in the lower 90s. The forecast is for
upper 70s to upper 80s Thursday through Tuesday with the cooler
temperatures Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Jun 27 2017

QLCS is underway pretty much as forecast by the HRRR and RAP
models. This system should be east of Ncntl Nebraska by 09z-10z.

Pacific high pressure will build into Ncntl Nebraska in the wake
of this system. VFR is expected all areas thereafter and
throughout the day Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jun 27, 1:40 PM MDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
240 PM CDT Tue Jun 27 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-281945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
240 PM CDT Tue Jun 27 2017 /140 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are likely after 4pm MDT/5pm CDT this
afternoon in the Panhandle. Storms will have a large hail
threat early on, with hail larger than 2 inches in diameter
possible. The storms will move east and form a line into
the evening, at this time, damaging wind will become the
primary threat.

Throughout the event, there is a chance for tornadoes though
the envoronment is NOT favorable for long-track significant
tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances continue Wednesday night through Sunday.

There is a slight risk for severe thunderstorms Thursday and
Thursday night mainly along and east of a line from Eustis to
Anselmo, and south of Oneill. Strong or briefly severe
thunderstorms are also possible Sunday and Sunday evening.
Otherwise, the threat for strong or severe weather is uncertain
in the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed along and north of
Interstate 80 after 4pm MDT/5pm CDT. Be vigilant for updates
in spotter activation status this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 27, 4:14 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
414 PM MDT TUE JUN 27 2017

NEZ004-094-272300-
Sheridan NE-Western Cherry NE-
414 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Lone Butte, Irwin,
Intersection of Highway 20 and Irwin Road, Intersection of Highway 87
and Antelope Road, Walgren Lake State Recreation Area, Shell Lake
State Wildlife Management Area, Bayonne and Intersection of Highway
27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 77 and 121.
 Highway 250 between mile markers 39 and 48.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4277 10186 4249 10271 4258 10278 4268 10277
      4300 10204 4300 10202
TIME...MOT...LOC 2214Z 242DEG 41KT 4261 10269

Power
Local storm report, Jun 27, 4:45 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 WNW HAY SPRINGS       42.72N 102.80W
06/27/2017  U1.00 INCH       DAWES              NE   TRAINED SPOTTER

&&

KALLEN
Local storm report, Jun 27, 5:01 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             12 NNW RUSHVILLE        42.87N 102.56W
06/27/2017  M1.75 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

KALLEN
Local storm report, Jun 27, 5:42 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             OSHKOSH                 41.41N 102.34W
06/27/2017  E1.50 INCH       GARDEN             NE   PUBLIC

&&

JGOMEZ
Special weather statement, Jun 27, 5:50 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
650 PM CDT TUE JUN 27 2017

NEZ005-094-280045-
Eastern Cherry NE-Western Cherry NE-
650 PM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 745
PM CDT/645 PM MDT/...

At 649 PM CDT/549 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Merriman to 10 miles
northwest of Mullen. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cody, Merriman, Kilgore, Nenzel, Medicine Lake, Brownlee, Valentine
National Wildlife Refuge, Merritt Reservoir, Highway 97 crossing the
North Loup River, Speckel Meir Lake, Eli, Steer Creek Campground,
Schoolhouse Lake, Highway 83 crossing the North Loup River, Cody
Lake, Marsh Flat, Anderson Bridge State Wildlife Management Area,
Highway 61 Crossing The Niobrara River, Indian Hill and Giant Hill.

This includes the following highways...
 Highway 20 between mile markers 130 and 179.
 Highway 61 between mile markers 213 and 231.
 Highway 97 between mile markers 72 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for north central Nebraska.

LAT...LON 4300 10093 4209 10030 4211 10128 4300 10189
TIME...MOT...LOC 2349Z 262DEG 28KT 4296 10175 4215 10119

Power
Special weather statement, Jun 27, 5:52 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
552 PM MDT TUE JUN 27 2017

NEZ022-035-056>058-280045-
Deuel NE-Arthur NE-Perkins NE-Garden NE-Keith NE-
552 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...NORTHWESTERN PERKINS...
KEITH...SOUTHEASTERN GARDEN...SOUTHWESTERN MCPHERSON AND EASTERN
DEUEL COUNTIES UNTIL 645 PM MDT...

At 550 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Lewellen to 6 miles
southeast of Julesburg. Movement was east at 40 mph.

Strong wind and hail will be possible with these storms.

Locations impacted include...
Ogallala, Big Springs, Arthur, Brule, Keystone, Kingsley Dam, Barton,
Lemoyne, Roscoe, Megeath, Bucktail Lake, Three Mile Lake, Eagle Gulch
Campground, Ruthon, Haythorn Lake, Clear Creek State Wildlife
Management Area, Broganville, McKeag, Otter Creek Campground and Lake
View Campground.

This includes the following highways...
 Highway 61 between mile markers 74 and 128.
 Highway 92 between mile markers 115 and 179.
 Interstate 80 in Nebraska between mile markers 100 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
the Panhandle of, southwestern and west central Nebraska.

LAT...LON 4156 10207 4167 10141 4148 10140 4096 10153
      4086 10205 4100 10205 4101 10222
TIME...MOT...LOC 2350Z 250DEG 33KT 4152 10200 4093 10217

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:10 PM MDTSevere Thunderstorm WarningLBFLincoln35 min
Jun 27, 7:37 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan23 min
Jun 27, 8:01 PM MDTSevere Thunderstorm WarningLBFCuster44 min
Jun 27, 8:11 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup34 min
Jun 27, 8:17 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan43 min
Jun 27, 8:44 PM MDTSevere Thunderstorm WarningLBFCuster31 min
Jun 27, 8:47 PM MDTSpecial Weather StatementLBFFrontier43 min
Jun 27, 8:48 PM MDTSevere Thunderstorm WarningLBFGarfield, Loup42 min
Jun 27, 8:50 PM MDTSevere Thunderstorm WarningLBFFrontier29 min
Jun 27, 8:53 PM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Hooker, Sheridan67 min
Jun 27, 9:22 PM MDTSpecial Weather StatementLBFGarfield, Wheeler38 min
Jun 27, 9:34 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler41 min
Jun 27, 9:38 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Logan, McPherson, Thomas52 min
Jun 27, 9:50 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler25 min
Jun 27, 10:27 PM MDTSpecial Weather StatementLBFBlaine, Brown, Custer, Logan, Loup48 min
Jun 27, 11:14 PM MDTSpecial Weather StatementLBFGarfield, Holt, Rock, Wheeler61 min
Jun 27, 11:18 PM MDTSpecial Weather StatementLBFBoyd12 min
Jun 28, 4:36 PM MDTSpecial Weather StatementLBFSheridan39 min
Jun 28, 4:43 PM MDTSpecial Weather StatementLBFDeuel, Garden47 min
Jun 28, 5:11 PM MDTSpecial Weather StatementLBFArthur, Keith49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.